advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Simi Valley, CA USA:

My daughter was diagnosed about two months ago. She is five years old. We were very fortunate that she had no symptoms other than a yeast rash, which prompted her doctor to check her urine (we are so grateful to her!). She is currently honeymooning. She takes 2 units of NPH in the A.M. and 1 unit NPH in the P.M. She is having a low consistently every day before lunch (ranging from low 50's to low 70's). If we have a 50, we usually see a high (250-300) in the evening (pre dinner).

We spoke with her doctor and asked if this could be a rebound or an overlap of the two NPH doses. He said he doubted it, and that we should be increasing NPH in the A.M. to bring her down in the evening. I'm afraid to do this. She is in Kindergarten and does not get out of school until 12:30. Several times she has asked her teacher for juice because she feels bad. She eats breakfast at 8:00 A.M. and receives her insulin at 8:45 A.M. She gets a snack at school at 10:30 A.M. (juice, cheese and crackers). She will ask her teacher for juice at about 11:30-12:00. We test her at 12:30 and she's low.

Can you give any suggestions to overcome this? I don't feel comfortable increasing the insulin when we haven't taken care of her low.

Answer:

As you say your daughter is clearly in the honeymoon period. Without knowing her weight it is hard to be precise; but it would seem that she is now controlled by somewhere between 20% and 25% of the insulin per unit of body weight that she will ultimately require. At her age you should be aiming at fasting blood sugars between 80 and 180 mg/dl or even a little higher so that the values that you are seeing before lunch and probably getting during the morning are certainly too low.

In the circumstances it is more important to be concerned with the low mid-day values than the before supper high values. The latter could be a rebound phenomenon if there is indeed a reciprocal link between an extra low lunch time reading and a high pre-supper one or it could be that lunch (if it comes after kindergarten) plus an afternoon snack and a not quite fasting before supper blood sugar could be responsible for the high values.

She obviously needs less insulin in the morning. Quite a number of new onset diabetics of her age and at her stage in the honeymoon period can manage for a time on one dose of NPH a day with no regular and this is what I would talk to her physician about. With a single dose of NPH in the morning you should avoid the lunch time lows and any afternoon rebound that might result. If you still got some low mid-day levels the problem might be an inappropriately late breakfast induced release of her own insulin and in this case it would be worth trying to give the single injection of NPH in the evening with a bedtime snack.

At this time it is difficult to be as precise in control as you would like to be and I would anticipate that this may become easier when her insulin needs by injection increase, some form of regular insulin in addition to NPH is needed and where it becomes clearer what adaptations of the regimen may be needed.

DO'B

Original posting 15 Mar 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.